Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2019, 12:42 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2019, 12:42 AM CDT (05:42 UTC)
- Expired
- May 22, 2019, 1:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 499 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:59 PM CDT, 43 minutes earlier.
Area forecast discussion, May 21, 11:59 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1159 PM CDT Tue May 21 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 352 PM CDT Tue May 21 2019 Overall, looking at an active period of weather over the course of the next week or so with multiple chances for severe weather and rainfall continuing to prime additional river flooding and increasing the flash flooding potential. Upper level low pressure easily seen on the early afternoon GOES- East Clean IR Water Vapor imagery over southwest Kansas with a broad shield of clouds and precipitation to the north, northeast, and east. Locally over Iowa, there is a large area of rain over central spreading into eastern Iowa. This coincides with theta-e advection that is moving in a similar direction along with strong Q-vector convergence. There is a narrow window immediately following the dissipating/ending rain of strong wind gusts with recent gusts at the Carroll AWOS to 53 mph, Atlantic CWOP to 50 mph, Denison AWOS to 50 mph, Estherville ASOS to 51 mph, and Marshalltown ASOS to 50 mph. This strong wind gusts look to continue with the 00z HREF and less so the 12z HREF 4 hour max wind gusts, 00z NCAR Ensemble max wind speeds, and runs of the HRRR continuing to signal strong winds between 50 to 60 knots over north central Iowa. As previous discussion noted, this is likely part synoptic/part convective induced. With this potential seemingly being realized over the southwest forecast area in agreement with model guidance, will allow the Wind Advisory to cover this potential up north and if need be upgrade to High Wind Warning. These wind gusts are on top of the sustained, strong easterly winds that have been prevailing today. Temperatures so far on this damp and windy day are near their minimum maximums in some places, including DSM where the record is 53. So far today through 18z, the high has been 50. Still 8 or so hours for temperatures to bump up before anything is considered official. Another area of showers is expected to move up out of western Missouri into central Iowa, but instability is limited through early this evening with MUCAPE less than 500 J/kg so a few thunderstorms are possible over southern Iowa as this activity moves in. These elevated storms may pose a risk of near severe hail, though threat currently seems quite low. Currently, the nearest lightning via GOES- East GLM data is over central Missouri/roughly I-70 south at mid-afternoon. Several additional rounds of showers and storms are expected tonight, but areal coverage will be much less so than current ongoing precipitation. As the upper low mentioned above lifts north-northeastward into central Nebraska, shortwaves will rotate around and into southwest Iowa. The first wave will be late this afternoon/early this evening roughly arriving 23-00z over southwest Iowa and moving generally northward. Currently expect these to be more scattered showers with very limited instability. The next wave will arrive several hours later around 4 to 5z over southwest Iowa. This will have perhaps the best instability of the 'day' with the HRRR indicating between 500 to 1000 J/kg with the RAP closer to 250 J/kg. Deep layer bulk shear is strong between 40 to 50 knots with 0-3 km helicity above 200 m2/s2 with 0-1km helicity similar. Interestingly, the last three runs of the HRRR has an updraft helicity track indicative of a strong, rotating storm over our far western area say from roughly Union up through Carroll County. The HRRR has been consistent with this with slight shifts east and west with runs. If surface based storms are able to form, shear environment is favorable for rotating storms so tornado threat would be non-zero along with hail and wind gust potential. This threat should wane after midnight, but showers will linger over the northern part of the forecast area into early Wednesday morning. As the upper low continues slowly northeastward into the Red River Valley of the North, winds will remain breezy over the state from the southwest, though certainly not as strong as today. A surface boundary will lay out over southeastern Iowa and will serve as a focus for storms Wednesday evening as weak warm air advection passes over the area. While instability will be weak, there will be strong deep layer shear again that could support some large hail or perhaps gusty winds. The western US trough will eject out another shortwave trough in the southwest flow later Thursday. The boundary that was the focus for storms Wednesday evening will lift northward as a warm front and bring back a moisture rich environment with precipitable water values increasing to 1.5 to 2 inches by Thursday night. CAPE values will increase as well into the overnight towards 1000 J/kg with deep layer shear in excess of 40 to 50 knots. Expect storms to form as the low level jet strengthens into southern Iowa with primarily elevated storms posing a risk of hail. Flash flooding concerns will be monitored given the precipitable water values and storm totals between 1 to locally 3 inches. The rest of Friday through Memorial Day will continue to have chances for showers and storms with temperatures generally above normal for late May. With southwest flow remaining aloft allowing for shortwave troughs to move across the region and a surface boundary somewhere in the vicinity of Iowa, hard to find a period at this time frame that would be dry. That is not to say the weekend will be a washout, just hard to nail down a time period at this time horizon. Given the boundary location, strong to perhaps severe storms could be possible as well. In addition, depending on where rains set up, the flash flooding and river flooding concerns may grow as well through the weekend && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1158 PM CDT Tue May 21 2019 IFR ceilings continue to affect most terminals but the back edge is moving northward from southern Iowa at this time and ceilings should improve through MVFR to VFR, from south to north, at all terminals overnight with VFR reaching MCW by around sunrise or shortly thereafter. Winds will remain fairly strong and gusty at times on Wednesday, turning through southeast to southwest before midday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Ansorge AVIATION...Lee
Hazardous weather outlook, May 21, 10:06 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1006 PM CDT Tue May 21 2019 IAZ004>007-015>017-023>028-033>039-049-050-221100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- 1006 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few thunderstorms with gusty winds and moderate to heavy rains are possible through this evening. Minor flooding will also continue along the West Fork Des Moines River near Estherville for an extended period. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent thunderstorm chances are expected Thursday night into the Memorial Day weekend. There is some potential for heavy rain late Thursday. While the severe and heavy rain risks will be better assessed in the coming days, concern is the cumulative rainfall will lead to additional river flooding and priming areas for flash flooding into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed off and on through the Memorial Day weekend, especially around Thursday Night. IAZ044>048-057>062-070>075-081>086-092>097-221100- Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1006 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few thunderstorms with gusty winds and moderate to heavy rains are possible early tonight. A few severe storms are possible into the early morning hours of Wednesday, mainly across central and west central Iowa. Isolated large hail or damaging wind gusts would be the threats, but the possibility of a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Intermittent thunderstorm chances are expected Thursday night into the Memorial Day weekend. There is some potential for heavy rain late Thursday. While the severe and heavy rain risks will be better assessed in the coming days, concern is the cumulative rainfall will lead to additional river flooding and priming areas for flash flooding into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed off and on through the Memorial Day weekend.
In the hours before
Local storm report, May 21, 7:33 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM NON-TSTM WND DMG 3 NE YALE 41.80N 94.31W
05/21/2019 GUTHRIE IA PUBLIC
WIND GUST LIKELY UP TO 50 MPH CAUSED VINYL
SIDING TO BREAK AWAY FROM A HOUSE.
&&
AKSpecial weather statement, May 22, 12:16 AM CDT, 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 1216 AM CDT Wed May 22 2019 IAZ070-220545- Cass IA- 1216 AM CDT Wed May 22 2019 ...Strong Storm in Cass County... At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near Griswold, or 12 miles south of Atlantic, moving north at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Atlantic, Griswold, Anita, Lewis, Cumberland, Marne, Wiota, Lake Anita State Park, Griswold Park, Cold Springs State Park, Atlantic Municipal Airport and Anita Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4150 9515 4150 9470 4116 9488 4116 9516 TIME...MOT...LOC 0516Z 198DEG 38KT 4121 9501 Podrazik
Special weather statement, May 22, 12:38 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1238 AM CDT Wed May 22 2019
IAZ070-071-081-220630-
Adams IA-Adair IA-Cass IA-
1238 AM CDT Wed May 22 2019
...Storm Producing Hail and Gusty Winds in Western Iowa...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Icaria, or near Corning, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greenfield, Corning, Stuart, Lake Icaria, Adair, Fontanelle, Massena,
Bridgewater, Nodaway, Carbon, Greenfield Municipal Airport, Nodaway
Park, Corning Municipal Airport and Lake Icaria State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4090 9492 4112 9493 4150 9470 4150 9424
4090 9473
TIME...MOT...LOC 0537Z 208DEG 38KT 4105 9484
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:24 PM CDT | River Flood Warning | DMX | Davis, Wapello | 25 hr |
| May 22, 12:16 AM CDT | Special Weather Statement | DMX | Cass | 29 min |
| May 22, 12:38 AM CDT | Special Weather Statement | DMX | Adair, Adams | 52 min |
| May 22, 1:29 AM CDT | Special Weather Statement | DMX | Guthrie | 46 min |
| May 22, 1:40 AM CDT | Special Weather Statement | DMX | Humboldt, Webster | 65 min |
| May 22, 1:52 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.